What kind of meds?????

Discussion in 'Fibromyalgia Main Forum' started by LadyDragon, Apr 17, 2003.

  1. LadyDragon

    LadyDragon New Member

    I have had a very rough month (or so). Had knee surgery, and within 2 weeks developed bronchitis and the flu. Afterwards (after 2 weeks or so of he....), I was able to fall back into normal routines. I soon discovered, however, that my meds... which had worked wonderfully for almost a year.... were not cutting it any longer. I take soma, lortab, and wellbutrin... with sonata at night to sleep. Sonata keeps me asleep for 4 hours, at the most, then its toss and turn time. The lortab/soma combo is lasting about 2 hours... So, I called the doc. He says I'm on some pretty strong meds., and doesn't want to try anything milder or different until we sit and discuss... which is ok, but not helping me now. I won't see him for a month. Would like to have some ammo when I visit him... so we can truly discuss what possibilities there are out there. So.... finally... my question is this.... what would anyone suggest? Would like to have some consistency in my life....and would welcome knowledge from the "we".
  2. kar1953

    kar1953 New Member

    I don't really have any answer for you as I am too new at this fibro thing (I am assuming you have fibro) to be of any help. I really just wanted to bump this up to the top & maybe someone with knowledge will respond.

    Hope you find relief soon........Kathi
  3. JLH

    JLH New Member

    I had knee surgery a little over a year ago. I really don't know what to tell you either than it's probably been the combination of your surgery, the bronchitis, and the flu which have gotten you down. I would have to have your fibro symptoms all flared up.

    However, you ARE on some pretty strong meds - the Soma and
    Lortab. If you have been taking them for a year, you may be building up a tolerance to them. That is why many doctors do not want to get into the narcotics -- the more you take, the more you need.

    Until you can see him in a month, just concentrate on trying to get your strength back. Eat well, do your knee exercises and physical therapy, and as you gain your strength back, maybe you could go on some walks out in the nice spring weather which would help lift your spirits.

    When you do meet one-on-one with your doctor, maybe you could suggest switching to someting like Zanaflex for sleep instead of the Soma. You may still need your Lortab for pain until you get to feeling better. But once your system builds up a tolerance to the narcotics and you need something stronger, all of a sudden the stronger stuff won't help -- then what will you do when you're desperate for pain relief, say after surgeries, or heaven forbid, cancer? Just something to think about. There is a post on here now about someone just getting out of the hospital from withdrawing from oxycotin and what hell it was.

    P.S. I'm not saying you don't need strong pain meds, because I know I could use some on the really bad days (and I can't get any even enough for only a couple days a month--but that's another story--LOL), but it would be better on our systems if we only used them when we are going through some really bad times and it was critical that we got some pain relief -- and not for a daily routine med.
    [This Message was Edited on 04/17/2003]
  4. LadyDragon

    LadyDragon New Member

  5. layinglow

    layinglow New Member

    Hi LadyDragon....
    One of the properties of opiods is that we do develop a tolerance to them after time goes by. You did not mention what your doseage per day of the Lortab is.

    In your situation, I would call him, and suggest that waiting a month to correct this, maybe too long.

    One thing that I do, is when I notice I have maxed out on the doseage my doc allows on my Vicodin (which is an opiod also)and it begins to have less and less effect, is that I increase my use of tramadol (ultram) which is a pain reliever for more mild or moderate relief than the vicodin.
    I decrease the vicodin carefully then discontinue for a week, or so.Granted my pain relief during this time is not as great, but it wasn't that good due to the tolerance I had built up on the Vicodin. At the end of that period though when I reintiate the Vicodin, it works again...at a lower doseage. Typically it takes awhile to build the dependence back up.

    Having another pain reliever in your arsenal is a good idea, anyway. There are many days that the more mild,tramadol(ultram) taken 100mg. 3'xs daily is enough, and I don't need the Vicodin. There are days when I must use the stronger Vicodin exclusively. Some days tramadol(ultram) in the morning....and as pain increases in the pm. then Vicodin. You may want to discuss an option like this.
    I have found that most doctors readily hand out tramadol(ultram), where as they are hesitant with the lortab,vicodin,and oxy.

    You might give him a call, Monday morning, and ask for a prescription of the Ultram, (tramadol is the generic and a heck of a lot cheaper) until you can come in at your appointed time in a month. He might be more willing to do this than go with a stronger opiod before seeing you.

    Some of us, unfortunately have a high enough degree of pain each day, that pain meds are necessary. Unfortunately when in a great deal of pain, eating well, and excercise is not feasible. You should always be afforded pain relief. Toughing it out, is not the answer if you are hurting badly. Chronic, untreated pain is very debilitating, and will take its toll. If a debilitating disease comes along, as was suggested, there are much stronger opiods than you are taking now, and can be given in very high doses. That should not be a concern in treating your pain now, and having significant relief.

    Best wishes, LL


    [This Message was Edited on 04/18/2003]
    [This Message was Edited on 04/18/2003]